Virginia, 2006

Hail and Damaging Winds in Virginia, July 3, 2006

July 3, 2006 · NWS RNK · 8 events in 6 counties and zones

Thunderstorms developed in advance of an approaching cold front. Some of these became severe producing damaging winds that felled trees in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed in advance of an approaching cold front. Some of these became severe producing damaging winds that felled trees in several locations. One tree fell on a church in Dillwyn, Buckingham County, causing minor damage. Other damaging winds blew a roof off a business along Route 460 in northeast Montgomery Co VA near Elliston. This same roof grazed the vehicle of a passing motorist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 9:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT MON JUL 3 2006

.SHORT TERM /REST OF TODAY/...

ISOLATED SHOWER TRACKED FROM BLUEFIELD TO CHATHAM AND HAS NOW
DISSIPATED. MSAS IS SHOWING LOWEST LIFTED INDEX VALUES FROM
BLUEFIELD THROUGH YADKIN COUNTY NORTH CAROLINA. CONVECTIVE
AVAILABLE POTENTIAL ENERGY SHOULD BE IN THE 1600-2600 J/KG RANGE
TODAY. SO ENOUGH INSTABILITY FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS THIS AFTERNOON. ONLY MINOR CHANGES TO MAXIMUM
TEMPERATURES AND CHANCE OF RAIN THIS AFTERNOON. NO OTHER CHANGES
AT THIS TIME.

&&

.PREV DISCUSSION...
 (ISSUED 633 AM EDT MON JUL 3 2006)

AVIATION...
LOOK FOR WIDELY SCTD CONVECTION TODAY...MAINLY THIS AFTERNOON AND
EARLY THIS EVENING...AFTER THE PATCHY MVFR FOG BURNS OFF. LWB WILL
SEE THE BEST PROBABILITY OF TSTM ACTIVITY TODAY AND AGAIN TNGT AS
THEY WILL BE CLOSER TO THE MOISTR AND DYNAMICS TRACKING THRU THE
OHIO VALLEY. OTHERWISE LK FOR VFR CONDS AND FOG CONDITIONS TNGT
SIMILAR TO THIS MORNINGS.

PREV DISCUSSION...
 (ISSUED 303 AM EDT MON JUL 3 2006)

SHORT TERM /TODAY THROUGH THURSDAY/...
ZONAL FLOW CONFINED MAINLY TO THE NORTHERN TIER OF THE U.S. THIS
MORNING WILL GRADUALLY SHIFT SOUTH OVER THE NEXT COUPLE DAYS AS A
TRANSITION OCCURS TO A WESTERN RIDGE AND EASTERN TROF. A
STATIONARY FRONT STRETCHING FROM NEW ENGLAND TO THE CENTRAL PLAINS
WILL ALSO DROP DOWN INTO THE FCST AREA AS THE EASTERN TROF DEEPENS.
INSTABILITY AND MOISTR WILL INCREASE SLOWLY OVER THE NEXT 48
HOURS AS WEAK SHORTWAVES SLIDE BY TO OUR NORTH HELPING TO DIG OUT
THE EASTERN TROF AND PUSH THE FRONT SOUTH. CONVECTION WILL REMAIN
SCTD/WIDELY SCTD UNTIL LATE TUE NIGHT AND WED WHEN THE FRONT FINALLY
MOVES INTO THE WESTERN PORTIONS OF THE FCST AREA AND THEN PUSHES
SOUTHEAST EAST OF THE MTNS. THE FRONT WILL TEND TO STALL IN THE
AREA WED NIGHT INTO THUR AS A FINAL/LARGE WAVE DROPS INTO THE
TROF. AS A RESULT RAINFALL COULD PERSIST OVER PORTIONS OF THE
AREA DURING THIS TIME WITH THE POTENTIAL OF HEAVY RAINFALL
AMOUNTS.

ONCE THIS FRONT MOVES EAST OF THE FCST AREA SOMETIME ON
THURSDAY...A PERIOD OF DRY WEATHER (AND RATHER COOL TO START) COULD
LAST WELL INTO EARLY NEXT WEEK AS A LARGE RIDGE BUILDS OVER THE
PLAINS AND MIDWEST.

PREV DISCUSSION...
 (ISSUED 120 AM EDT MON JUL 3 2006)

AVIATION...

AFTERNOON HAZY WILL LEAD TO MVFR FOG DEVELOPING BY SUNRISE. FOG TO
LIFT SHORTLY AFTER SUNRISE WITH HAZY BUT VFR CONDITIONS EXPECTED
DURING THE DAY. FRONTAL BOUNDARY IN THE OHIO RIVER VALLEY TO SINK
SLOWLY TO THE SOUTH OVER THE NEXT FEW DAYS. WAVES TRACKING ALONG
THIS BOUNDARY AND BULK OF CONVECTION SHOULD STAY TO THE NORTH. SOME
STRAY STORMS TRACKING ALONG THE FRONTAL BOUNDARY MAY CLIP NORTHERN
RNK CWA.  HOWEVER...I THINK ANY CONVECTION THAT DOES DEVELOP WILL BE
ISOLATED PULSE LATE IN THE AFTERNOON AND EARLY EVENING.

PREV DISCUSSION...
 (ISSUED 916 PM EDT SUN JUL 2 2006)

SHORT TERM /REST OF TONIGHT/...
SOME ISOLATED LATE AFTERNOON DEEP CONVECTION PRODUCED WIND DAMAGE
WEST OF MARION...ALONG WITH LARGE HAIL. DID NOT GET ANY REPORTS
FROM THE STORM EAST OF DANVILLE. THE MARION STORM WAS A CLASSIC
PULSER AND EVEN SHOWED SEVERAL VOLUME SCANS OF MID LEVEL RADIAL
CONVERGENCE WHICH IS INDICATIVE OF DOWNBURST WINDS.

CONVECTIVE THREAT HAS PRETTY MUCH ABATED FOR OUR CWA AS LOSS OF
HEATING IS STEERING US TOWARD STABILIZATION OF LOWER ATMOSPHERE.
SOME DEEP CONVECTION LIKELY TO CONTINUE IN THE FAST WESTERLY FLOW
NORTH OF THE CWA...BUT THREAT SHOULD REMAIN NORTH OF I64. AN OLD
OUTFLOW MAY TRIGGER A RENEGADE SHOWER DURING THE OVERNIGHT...BUT
THREAT 10 PERCENT OR LESS...AND NOT WORTHY OF INCLUSION IN THE
GRIDS OR ZFP.

MODIFIED THE SKY GRIDS TO ADD A FEW MORE TENTHS OF SKY COVER IN
THE NORTHEASTERN CWA. UPPER FLOW IS OUT OF THE NORTHEAST WHICH
WILL RESULT IN AN INCREASE IN DEBRIS CLOUD BEING BLOWN OUR WAY
FROM THE DEEP CONVECTION OVER NRN VA.

PREV DISCUSSION...
 (ISSUED 735 PM EDT SUN JUL 2 2006)

AVIATION...UPDATED.
VFR CONDITIONS WITH ISOLD MVFR CONDITIONS IN CONVECTION AND FOG.
KLWB HAS THE BEST CHANCE FOR A THUNDERSTORM WITH THE SHORTWAVE DROP
SOUTH OUT OF THE OHIO VALLEY. MVFR FOG AND HAZE ARE EXPECTED AT KLYH
AND KDAN OVERNIGHT. IFR CONDITIONS ARE POSSIBLE AT KLWB...BUT HIGH
CLOUDINESS MAY HINDER FOG DEVELOPMENT OVERNIGHT INTO MONDAY. WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON
ESPECIALLY IN THE WESTERN MOUNTAINS.

PREV DISCUSSION...
 (ISSUED 247 PM EDT SUN JUL 2 2006)

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

CONVECTION FIRING EARLIER TODAY THAN SATURDAY...AND AGAIN LEE OF
THE NC BLUE RIDGE AND ACROSS SE WV/HIGHLANDS. ISOLATED CONVECTION
SHOULD WANE BY 23Z SIMILAR TO YESTERDAY.

FORECAST CHALLENGE WILL BE PICKING OUT INDIVIDUAL SHORTWAVES
MOVING ALONG WESTERLY FLOW...AND HOW FAR SOUTH THIS WILL SEND ANY
CONVECTIVE SYSTEMS. SIMILAR THINKING AS YESTERDAY...IN KEEPING THE
MCS MOVING ACROSS THE SRN GTLAKES INTO PA. WIND FLOW AND RIPPLE
WITH THE SHORTWAVE MAY BRING SOME OF THIS CONVECTION SOUTH TOWARD
THE GREENBRIER VALLEY LATE TONIGHT/MONDAY MORNING...BUT
AGAIN...POPS ARE LOW. LATER IN THE DAY...SHOULD SEE INCREASED LIFT
ON WEST WINDS...WITH SCATTERED/ISOLATED TSRA IN THE FAR WEST
DURING THE AFTN. THINKING 12Z GFS OVERDONE WITH BULLSEYE VORT...A LA
FEEDBACK ISSUES. ANOTHER ISSUE MONDAY WILL BE HOT TEMPS...BUT
DEWPOINTS SHOULD BE WHERE THE HEAT INDEX WILL ONLY APPROACH 100
DEGREES OUT EAST OF LYH AND DAN.

LOOKING AGAIN AT CONVECTION WANING DURING EARLY MONDAY EVENING...BUT
WILL KEEP SLIGHT CHANCE OVERNIGHT IN THE FAR NW CWA...AS FRONTAL
BOUNDARY SAGS FURTHER SOUTH INTO THE OH VLY.

TUESDAY WILL BE A BETTER DAY FOR THUNDERSTORM CHANCES AS 8H THETA
E RIDGE SETS UP ACROSS THE AREA...W-E. WESTERLY FLOW MAY AGAIN
HAMPER DEVELOPEMENT IN LEE OF THE MTNS...SO EXPECT HIGHEST POPS IN
THE FAR WEST AGAIN...AND COULD SEE ANOTHER MAX IN THE LEE TROUGH
IN THE PIEDMONT. UPPER TROUGH BEGINS PUSHING THE FRONT FURTHER
SOUTH TUESDAY NIGHT...WITH PLENTY OF ENERGY/MOISTURE TO KEEP POPS
GOING ALL NIGHT TUESDAY. BEST CHANCE OF TSRA STILL APPEARS TO BE
IN THE WED TIME FRAME. COULD SEE SEVERAL MCS/S TRAVERSING THE FRONT
MID WEEK.

WITH MORE CLOUDS AROUND...AT LEAST HIGHER LEVEL CIRRUS FROM UPSTREAM
CONVECTION...TEMPS TUE WILL NOT BE AS WARM...THEN BETTER CHANCE OF
RAIN WEDNESDAY WILL KEEP TEMPS DOWN IN THE 80S.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

CONTINUING WITH THE ECMWF/ENSEMBLES THROUGH THE EXTENDED LEADS TO
SOLUTION CLOSE TO YESTERDAY...WHERE COLD FRONT WILL BACKDOOR THROUGH
THE AREA THURSDAY...WITH LINGERING CHANCES INTO THURSDAY EVENING IN
THE SOUTH. UPPER TROUGH IS PROGRESSIVE...SO EXPECT DRY WX
FRI-SUN...WITH SEASONAL TEMPS...WARMING AGAIN TOWARD SUNDAY AS WE
GET ON THE BACK SIDE OF HIGH PRESSURE.

AVIATION...

NO CHANCE OF PRECIPITATION HAS BEEN ADDED TO THE TAFS FOR THIS
AFTERNOON SINCE COVERAGE IS EXPECTED TO BE MINOR.

SHORT WAVE COMING THROUGH THE OHIO VALLEY TONIGHT WILL BRING A
CHANCE OF THUNDERSTORMS TO LWB DURING THE EARLY MORNING AND WILL
SPREAD VFR CEILINGS ACROSS THE NORTHERN COUNTY WARNING AREA AFTER
06Z. MVFR FOG AND HAZE ARE EXPECTED AT LYH AND DAN AGAIN TONIGHT
BUT THE CEILINGS AT LWB WILL PREVENT VISIBILITIES GETTING VERY LOW
DURING THE EARLY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS
Hazardous weather outlook, Jul 3, 3:29 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 AM EDT MON JUL 3 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-040830-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
429 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS EXPECTED TO STALL OVER THE REGION AROUND MIDWEEK
WHICH COULD LEAD TO SIGNIFICANT RAINFALL OVER PORTIONS OF THE
FORECAST AREA. SOME LOCATIONS COULD ENCOUNTER FLOODING ISSUES
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
July 3, 12:00 PM EST
Where
Alleghany County, Covington City
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.783, -79.983

Thunderstorm Wind, Buena Vista (C)

When
July 3, 12:30 PM EST
Where
Buena Vista (C) County, Buena Vista
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -79.367

Thunderstorm Wind, Buckingham

When
July 3, 1:48 PM EST
Where
Buckingham County, 4 mi NW of Buckingham
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -78.600

Thunderstorm Wind, Buckingham

When
July 3, 1:55 PM EST
Where
Buckingham County, Dillwyn
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
37.533, -78.450

Thunderstorm Wind, Montgomery

When
July 3, 2:00 PM EST
Where
Montgomery County, Elliston
Measured
70 kt (81 mph) estimated gust
Property damage
$38,000
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -80.233

Thunderstorm Wind, Henry

When
July 3, 4:04 PM EST
Where
Henry County, 2 mi NW of Aiken Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -79.733

Thunderstorm Wind, Pittsylvania

When
July 3, 4:32 PM EST
Where
Pittsylvania County, Cascade
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
36.567, -79.667

Hail, Pittsylvania

When
July 3, 4:32 PM EST
Where
Pittsylvania County, Cascade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -79.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522262, 5522260, 5522256, 5522263, 5522261, 5522257, 5522258, 5522259.